Alert archive / Virginia / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 69, NWS Blacksburg, VA

June 9, 1995Appomattox County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 9, 1995, 5:13 PM EDT for Appomattox County, Virginia. It was in force for 62 min.

The area

The counties it named.

The facts

Issued
Jun 9, 1995, 5:13 PM EDT (21:13 UTC)
Expired
Jun 9, 1995, 6:15 PM EDT
In force
62 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Appomattox County, VA

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.2 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1995-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 362 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1995-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
362 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
1290 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-85 m²/s²
0-3 km storm-relative helicity
-37 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS01 KRNK 092113 RRA
SVRRNK
VAC011-092215-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
513 PM EDT FRI JUN 9 1995
 
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  615 PM EDT
FOR THE FOLLOWING COUNTY...
 
IN CENTRAL VIRGINIA
 
   ...APPOMATTOX COUNTY
 
AT 513 PM EDT...WEATHER RADAR SHOWED A SEVERE THUNDERSTORM 2 MILES
NORTHWEST OF OAKVILLE MOVING TO THE SOUTHEAST AT 15 MILES AN HOUR.
THIS STORM WILL REACH APPOMATTOX BETWEEN 540 AND 550 PM.
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...
AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.
STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
 
DESROSIERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:48 PM EDT, 2 hours 25 minutes earlier.

Area forecast discussion, Jun 9, 2:48 PM EDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
245 PM EDT FRI JUN 9 1995

RECOMMENDATIONS...???

DISCUSSION...

QUICK TSTM DVLPMENT OVR NW NC PUT THE KIBOSH ON LOOKING DEEPLY INTO
THE FCST THIS AFT.  BRIEFLY...WEAK BKDOOR FNT HAS MADE GOOD PROGRESS
INTO CNTRL VA AND NC THIS AFT.  THIS FNT SHD BECOME LESS OF A FACTOR
THRU THE FCST PD AS IT WASHES AWAY.  WNDS WL NOT STAY SE LONG ENUF TO
BRING SIG UPSLOPE CLDINESS TO E SIDE OF BLUE RIDGE.

Q-VEC AND FGEN ON GRIDDS SHOWS BEST FORCING WELL TO THE N AND E OF
CWA TMRW.  THIS IS SUPPORTED BY LI PROGS.  XPCT HOT/HUMID CONDITIONS
TO CONT ACRS FA INTO WEEKEND...AS FWC/S SHOW LITTLE IMPROVEMENT IN
THE DWPTS.  THINK CHC TSTMS OK FOR xTHE AFT PDS...W/ PTLY CLDY WX AT
NIGHT.

RIDGE SHOWING SIGNS OF BREAKING DOWN LATE IN PD.  IF THIS PANS
OUT...WE CD FINALLY SEE SOME RELIEF FROM THIS ACTIVE WX PTN.

DESROSIERS

In the hours before

Local storm report, Jun 9, 2:03 PM EDT, 3 hours 10 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
203 PM EDT FRI JUN 9 1995

DATE/TIME        COUNTY/CITY           EVENT
09/130PM         WATAUGA CO NC         NICKEL SIZE HAIL REPORTED
  (1730Z)                              PARK RANGER ON MILE 288 ON
                                       BLUE RIDGE PARKWAY
Special weather statement, Jun 9, 2:05 PM EDT, 3 hours 8 minutes before
NCZ001>004-018>020-091900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
205 PM EDT FRI JUN 9 1995

...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR NORTHWEST
NORTH CAROLINA...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH UNTIL 900 PM EDT FOR MUCH OF WESTERN NORTH CAROLINA.
INCLUDED IN THE WATCH ARE THE COUNTIES OF ASHE...ALLEGHANY...
SURRY...STOKES...WATAUGA...WILKES...AND YADKIN.

AT 205 PM EDT...WEATHER RADAR INDICATED STRONG THUNDERSTORMS
EXTENDING FROM WATAUGA AND WILKES COUNTY SOUTHWEST ALONG THE
APPALACHIAN MOUNTAINS.  THESE STORMS WERE DRIFTING TO THE
SOUTHEAST AT 10 MILES AN HOUR.

SOME OF THESE THUNDERSTORMS COULD BECOME SEVERE...PRODUCING
DAMAGING WINDS AND LARGE HAIL.

IN ADDITION...THESE SLOW MOVING THUNDERSTORMS WILL BRING LOCALLY
HEAVY RAINFALL.  FLOODING OF LOW LYING AREAS IS POSSIBLE THIS
AFTERNOON AND THIS EVENING.

IF THUNDERSTORMS APPROACH...MOVE TO THE INTERIOR OF A STURDY
BUILDING AS QUICKLY AS POSSIBLE.  WHEN DRIVING...MOTORISTS SHOULD
AVOID DRIVING ACROSS FLOODED ROADWAYS.

STAY TUNED TO NATIONAL WEATHER SERVICE RADIO OR YOUR LOCAL MEDIA
OUTLET FOR THE LATEST WEATHER INFORMATION.

DESROSIERS
Local storm report, Jun 9, 2:06 PM EDT, 3 hours 7 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
203 PM EDT FRI JUN 9 1995

DATE/TIME        COUNTY/CITY           EVENT
09/130PM         WATAUGA CO NC         NICKEL SIZE HAIL REPORTED
  (1730Z)                              PARK RANGER ON MILE 288 ON
                                       BLUE RIDGE PARKWAY
Local storm report, Jun 9, 2:17 PM EDT, 2 hours 56 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1407 PM EDT FRI JUN 9 1995
DELAYED REPORT...

DATE/TIME        COUNTY/CITY           EVENT
08/1935L         MONTGOMERY CO, VA     WIND DAMAGE/ TREES AND LARGE
                                       BRANCHES DOWN CAUSING POWER
                                       OUTAGES. PEA SIZE HAIL
08/1935L         10 MI N OF
                  BLACKSBURG, VA       SEVERAL TREES DOWN

08/1910L          MERCER CO, VA        TREES DOWN, REPORTED BY SHERIFF

08/1920L          BOTETOURT CO, VA     LIGHTNING STRIKE DIRECTLY ON
                                       POLICE STATION ANTENA AND
                                       BUILDING...RESULTING IN POWER
Special weather statement, Jun 9, 3:58 PM EDT, 1 hour 15 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-092105-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
358 PM EDT FRI JUN 9 1995

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR SECTIONS OF NORTHWEST
NORTH CAROLINA UNTIL 900 PM...

AT 358 PM...SHOWERS AND THUNDERSTORMS EXTENDED FROM CENTRAL
BEDFORD COUNTY IN VIRGINIA SOUTHWARD THROUGH PITTSYLVANIA COUNTY.
THERE WERE ALSO SOME WIDELY SCATTERED SHOWERS AND THUNDERSTORMS IN
STOKES AND SURRY COUNTIES IN NORTH CAROLINA. THESE SHOWERS AND
STORMS WERE MOVING SLOWLY SOUTHEAST ABOUT 15 MPH.

THE STRONGEST STORM WAS OVER WESTERN PITTSYLVANINA COUNTY...TO THE
NORTHWEST OF SWANSONVILLE. THESE STORMS WILL PRODUCE GUSTY
WINDS...VERY HEAVY RAIN...AND FREQUENT LIGHTNING. STAY
ALERT FOR STATEMENTS FROM THE NATIONAL WEATHER SERVICE..THESE
STORMS COULD INTENSIFY AS THE AFTERNOON GOES ON.

KANE.
Special weather statement, Jun 9, 5:00 PM EDT, 13 minutes before
NCZ004>006-020-VAZ022-033>035-043>047-058-059-092305-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
500 PM EDT FRI JUN 9 1995

...A SEVERE THUNDESTORM WATCH REMAINS IN EFFECT FOR YADKIN COUNTY
   UNTIL 9 PM...

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MUCH OF CENTRAL
   VIRGINIA AND STOKES...ROCKINGHAM...AND CASWELL COUNTIES OF NORTH
   CAROLINA UNTIL 11 PM...

SHOWERS AND SCATTERED THUNDERSTORMS HAVE BEEN DEVELOPING DURING THE
LATE AFTERNOON ACROSS THE REGION.  SOME OF THE THUNDERSTORMS HAVE
HAD A HISTORY OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND VERY
HEAVY RAIN.  WITH A VERY WARM...HUMID UNSTABLE AIRMASS OVER THE
REGION THE GREATEST THREAT OF SEVERE THUNDERSTORMS WILL CONTINUE
INTO THE EARLY AND MID EVENING HOURS.

PERSONS IN AND CLOSE TO THE WATCH AREA SHOULD BE ALERT TO THE
APPROACH OF THREATENING WEATHER AND BE PREPARED TO SEEK SAFE
SHELTER QUICKLY.

NOGUEIRA

&

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 8:03 PM EDTSevere Thunderstorm WarningRNKHalifax57 min
Jun 9, 4:02 PM EDTSevere Thunderstorm WarningRNKPittsylvania58 min
Jun 9, 5:00 PM EDTSevere Thunderstorm WarningRNKCampbell45 min
Jun 9, 6:04 PM EDTSevere Thunderstorm WarningRNKCharles City41 min

Nearby

Severe Thunderstorm Warnings in Virginia, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.